Nebraska, 2013

Heavy Snow in Nebraska, February 21 to 22, 2013

February 21 to 22, 2013 · NWS FSD · 2 events in 2 counties and zones

Snow accumulated 7 to 11 inches during the night of February 21st and morning of February 22nd. The snowfall was accompanied by light to moderate winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 7 to 11 inches during the night of February 21st and morning of February 22nd. The snowfall was accompanied by light to moderate winds. Classes at several schools were delayed or cancelled for February 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 21, 4:00 PM CST, 2 hours earlier.

Area forecast discussion, Feb 21, 4:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CST THU FEB 21 2013

.DISCUSSION.../ISSUED AT 400 PM CST/
DRY AIR ACROSS MINNESOTA AND NORTHERN IOWA CONTINUES TO FLOW INTO
THE CWA AND HAVING AN IMPACT ON SNOW SPREADING NORTH INTO CWA. ONLY
EXCEPTION IS FAR SOUTHWEST CWA WHERE SNOW HAS BEEN FALLING THROUGH
THE DAY. AIRMASS SHOULD SATURATE DURING THE NIGHT AS SYSTEM LIFTS TO
THE NORTHEAST. HOWEVER...SHOWERS AND THUNDERSTORMS OVER MISSISSIPPI
VALLEY RACING RAPIDLY EASTWARD AND APPEARS TO HAVE SOME IMPACT ON
THE LOW LEVEL JET BY CUTTING IT OFF FURTHER NORTH...AND THIS COULD
ALSO HAVE AN IMPACT BY KEEPING DRIER AIR OVER MINNESOTA MOVING WEST
DURING THE NIGHT. SNOW AMOUNTS HAVE BEEN ADJUSTED SLIGHTLY LOWER FOR
THESE REASONS WITH 3 TO 5 INCHES ACROSS NORTHWEST IOWA AND AND 2 TO
4 ELSEWHERE...WITH THE EXCEPTION OF FAR SOUTHWEST CWA WHERE TOTAL
SNOW OF 4 TO 7 INCHES EXPECTED. THE BULK OF ACCUMULATING SNOW SHOULD
BE OVER BY 09Z MOST PLACES...EXCEPT SOUTHWEST MINNESOTA...WHERE AN
INCH OR SO OF ADDITIONAL SNOW POSSIBLE. WILL KEEP ADVISORIES GOING
AS IS FOR THE NIGHT INTO FRIDAY MORNING.

ON FRIDAY...LINGERING LIGHT SNOW WILL CONTINUE TO WRAP AROUND UPPER
LOW ACROSS CWA WITH BEST CHANCE OVER SOUTHWEST MINNESOTA. EVEN
THOUGH AREAS WILL SEE LESS THAN AN INCH. NOT A WIDE RANGE IN
TEMPERATURES FOR TONIGHT INTO FRIDAY...WITH CLOUDS KEEPING LOWS UP
TONIGHT...AND COLD AIR ADVECTION ONLY ALLOWING FOR A 5 TO 10 DEGREE
RISE FROM MORNING LOWS.  /

TEMPS -8 TO -12C IN CLOUD LAYER AND WEAK DIV Q LIKELY TO KEEP A FEW
FLURRIES BRUSHING ACROSS THE EASTERN CWA THROUGH THE EVENING...BUT
EVENTUALLY LOOK FOR LOW LEVEL RIDGING TO NUDGE CLOUDS EAST FROM MUCH
OF THE AREA. TEMPERATURES ARE SOMEWHAT DIFFICULT WITH A STRONG
DEPENDENCE ON TIMING OF CLEARING...GIVEN THE DIMINISHED WINDS IN
SURFACE RIDGE. RESISTED GOING TOO COLD...BUT DID SIDE ON COLD SIDE
OF GUIDANCE. ON SATURDAY...MID LEVEL RIDGE WILL KEEP QUIET WEATHER
IN PLACE...AND WITH SOUTHERLY FLOW WILL FIND TEMPERATURES WARMING.
SNOWCOVER WILL KEEP MOST READINGS IN THE 20S...WITH PERHAPS A FEW
READINGS AROUND 30 WEST. CLOUDS WILL INCREASE SAT NIGHT AS TROUGH IN
THE WEST STARTS TO PUSH THROUGH THE ROCKIES...WITH LOW TEMPS
RESTRAINED SOMEWHAT BY INCREASING LOW LEVEL MOISTURE/SOUTHERLY FLOW.
DID TRIM BACK PRECIP CHANCES SOMEWHAT FROM SUNDAY AS FAVOR SHOWN
TOWARD THE SLOWER PROGRESSION ENVELOPE...BUT KEPT SOME CHANCES
SPREADING INTO THE WEST AND SOUTH THROUGH THE DAY AS LEADING DIV Q
AND FRONTOGENESIS STARTS TO FOCUS INTO SOUTHERN CWA.

IN THE EXTENDED RANGE /MONDAY THROUGH THURSDAY/ BROAD AGREEMENT
WHICH WAS PRESENT IN THE LARGER SCALE PATTERN BECAME UNRAVELED WITH
12Z GFS AND ITS ENSEMBLE...THROWING A TREMENDOUS AMOUNT OF ENERGY
INTO THE NORTHERN STREAM AND MINIMIZING ENERGY IN THE SOUTHERN
STREAM COMPARATIVELY. OTHER CLUSTER OF SOLUTIONS INCLUDING CANADIAN
GLOBAL AND ECMWF HAVE SOME NORTHERN ENERGY...BUT ALSO HAVE HAD A
SLIGHT SOUTHWARD TREND WITH SOUTHERN WAVE...PULLING THREAT OF MORE
SIGNIFICANT SNOWFALL AWAY TO THE SOUTH. CONFIDENCE IS NOT VERY HIGH
IN EVOLUTION...BUT DID SHIFT ALLEGIANCE MUCH MORE TOWARD THE
SOUTHERN ENERGY CLUSTER. DEEPER TYPE SOLUTIONS ARE SLOWER...AND
KEEP NORTHERN EDGE OF SYSTEM AROUND THE EASTERN CWA MUCH LONGER INTO
TUESDAY AND PERHAPS TUESDAY NIGHT. WILL CONTINUE GENERALLY HIGHER
PRECIP THREAT SOUTHEAST TO LESSER NORTHWEST THROUGH THE PERIOD...BUT
KEEP THE HIGHEST AT HIGHER CHANCE TO LIKELY AT MOST. SYSTEM WILL
HAVE A GREATER WIND POTENTIAL...BUT AGAIN SHOULD BE FAR ENOUGH
SOUTHEAST TO KEEP SIGNIFICANT WIND IMPACTS AWAY. AFTER THIS SYSTEM
PULLS OUT...A FAIRLY TRANQUIL PERIOD WITH RIDGE PUSHING SLOWLY IN
FROM THE WEST. TEMPS GENERALLY SLIGHTLY BELOW NORMAL WITH SNOW
COVER...BUT NO SIGNS OF ANY BITTERLY COLD AIR.   /CHAPMAN

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS ACROSS MOST OF THE REGION WILL BECOME MVFR TO IFR
LATER THIS AFTERNOON AND TONIGHT AS SNOW SPREADS NORTH ACROSS THE
AREA. VISIBILITIES WILL DROP BELOW 1 MILE AT TIMES IN THE SNOW.
VISIBILITIES WILL GRADUALLY INCREASE FROM THE SOUTHWEST AFTER 12Z
FRIDAY WITH IFR CEILINGS EXPECTED TO PERSIST 12Z-18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST
     FRIDAY FOR IAZ020>022-031-032.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     FRIDAY FOR IAZ001>003-012>014.

MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     FRIDAY FOR MNZ080-081-089-090-098.

NE...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST
     FRIDAY FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST
     FRIDAY FOR SDZ058-064-068>071.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
     FRIDAY FOR SDZ059>062-065>067.

     WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR SDZ050-
     057-063.

&&
Hazardous weather outlook, Feb 21, 4:35 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0435 AM CST THU FEB 21 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0435 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL GRADUALLY SPREAD FROM SOUTH TO NORTH TODAY WITH LIGHT
TO MODERATE SNOWFALL BECOMING WIDESPREAD BY THIS EVENING. LOCALLY
MODERATE TO HEAVY SNOWFALL WILL BE POSSIBLE MAINLY IN NORTHWEST
IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA THIS EVENING. LIGHT
SNOWFALL WILL CONTINUE OVERNIGHT BEFORE DIMINISHING TO FLURRIES
DURING THE DAY ON FRIDAY. STORM TOTAL SNOWFALL AMOUNTS WILL
GENERALLY BE AROUND 3 TO 5 INCHES SOUTH OF INTERSTATE 90 WITH
LOCALLY UP TO AROUND 6 INCHES SOUTH OF SPENCER IOWA TO SIOUX CITY
LINE. AREAS NORTH OF INTERSTATE 90 CAN EXPECT AROUND 2 TO 4
INCHES.
WIND IS NOT EXPECTED TO BE A PROBLEM SO BLOWING AND DRIFTING
SHOULD BE FAIRLY MINIMAL...HOWEVER VISIBILITY MAY BE REDUCED TO
LESS THAN A MILE AT TIMES IN SNOWFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL WILL AGAIN BE POSSIBLE LATE SUNDAY THROUGH MONDAY NIGHT.
WHILE THE TRACK OF THIS POTENTIAL WINTER STORM IS FAR FROM
CERTAIN...IT COULD CARRY MORE OF A THREAT FOR HEAVY SNOWFALL AS
WELL AS BLOWING AND DRIFTING SNOW. PLEASE STAY TUNED FOR ANY
CHANGES TO THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 21, 12:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             CHAMBERLAIN             43.81N 99.32W
02/21/2013  M0.9 INCH        BRULE              SD   TRAINED SPOTTER

&&

ADAMS
Local storm report, Feb 21, 4:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     SNOW             SIOUX CITY              42.50N 96.39W
02/21/2013  M1.5 INCH        WOODBURY           IA   CO-OP OBSERVER

&&

CHENARD
Local storm report, Feb 21, 4:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             NORTH SIOUX CITY        42.54N 96.50W
02/21/2013  E1.5 INCH        UNION              SD   BROADCAST MEDIA

&&

MFUHS
Local storm report, Feb 21, 5:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             SIOUX CITY              42.50N 96.39W
02/21/2013  M2.8 INCH        WOODBURY           IA   CO-OP OBSERVER

&&

CHENARD
Local storm report, Feb 21, 5:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     SNOW             SIOUX FALLS             43.54N 96.73W
02/21/2013  M0.6 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

&&

MFUHS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Dakota

When
February 21, 6:00 PM CST to February 22, 9:00 AM CST
Where
Dakota forecast zone
Reported by
Public
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snow accumulated 7 to 11 inches, including 10 inches at South Sioux City. Travel was hampered and schools were closed.

Heavy Snow, Dixon

When
February 21, 6:00 PM CST to February 22, 9:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snow accumulated 7 to 11 inches, including 11 inches at Wakefield. Travel was hampered and schools were closed.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437525, 437526.